Texas, 2008

High Wind in Texas, June 4, 2008

June 4, 2008 · NWS LUB · 1 event in 1 county or zone

Southwesterly winds were sustained at speeds between 25 to 35 mph over much of the west Texas South Plains region during the afternoon of the 4th. An isolated severe gust of 59 mph occurred at the Texas Tech University West Texas Mesonet site near Dimmitt.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Southwesterly winds were sustained at speeds between 25 to 35 mph over much of the west Texas South Plains region during the afternoon of the 4th. An isolated severe gust of 59 mph occurred at the Texas Tech University West Texas Mesonet site near Dimmitt. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 4, 2:58 PM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 4, 2:58 PM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
358 PM CDT WED JUN 4 2008

.SHORT TERM...
ALTHOUGH WINDS WERE INITIALLY SLOW TO INCREASE THIS AFTERNOON WE ARE
NOW SEEING MORE CONTINUOUS OBS WITH SUSTAINED WINDS ABV 30 MPH WITH
GUSTS TO OVER 40 IN THE WTM DATA. EXPECT THIS TO CONTINUE THROUGH
THE REMAINDER OF THE AFTERNOON INTO THE EVENING AS THE SURFACE LOW
CONTINUES TO DEEPEN ACROSS SE CO. WILL MAINTAIN THE CURRENT AREAL
EXTENT OF THE WIND ADVISORY UNTIL 01Z.

STRONG SFC WINDS WILL CONTINUE INTO THU AS THE UPPER LEVEL SYSTEM
NOW CENTERED OVER WRN UTAH DIGS INTO THE SRN ROCKIES. THE MID LEVEL
GRADIENT WILL TIGHTEN FURTHER WITH AN H7 JET IN EXCESS OF 50 KTS
FORECAST TO DEVELOP IN ADVANCE OF THE SYSTEM. THE STRONGEST WINDS
ARE EXPECTED TO BE CENTERED OVER THE SOUTH PLAINS BY THE TIME DEEP
MIXING BEGINS LATE MORNING THEN SHOULD TRANSLATE INTO THE ROLLING
PLAINS DURING THE AFTERNOON. NUMERICAL GUIDANCE HAS BEEN CONSISTENT
LAST FEW RUNS SUGGESTING SUSTAINED WINDS AT OR ABOVE 30KT FOR A TIME
ON THU. WILL LET FOLLOWING SHIFTS FURTHER EVALUATE LOCATION AND
TIMING FOR WIND ADVISORY.

EXPECT SOME LOWER TROPOSPHERIC COOLING AS HEIGHTS LOWER WITH THE
APPROACHING SYSTEM BUT HAVE KEPT MAX TEMPS ON THU ABOVE GUIDANCE
VALUES GIVEN RECENT TRENDS AND ADDED DOWNSLOPE COMPONENT BEHIND
ADVANCING DRYLINE. CONVECTION SHOULD REMAIN INHIBITED BY STRONG CAP
AND LACK OF LOW LEVEL FORCING UNTIL LATER IN THE EVENING.

.LONG TERM...
UPPER LOW MOVING ACROSS THE SOUTHERN ROCKIES TO PUSH INTO THE
NORTHERN PLAINS THURSDAY NIGHT WITH TRAILING TROUGH TO MOVE ALSO
MOVE ACROSS THE FORECAST AREA BY FRIDAY MORNING. WITH MID LEVEL
COOLING...WITH PASSING TROUGH AND CONVERGENCE ALONG DRY LINE
THUNDERSTORMS WILL BE POSSIBLY...MAINLY OFF THE CAPROCK THURSDAY
NIGHT. ALSO WITH STRONG FORCING AS RIGHT ENTRANCE REGION OF H25
JET MOVES ACROSS THE REGION SOME OF THESE STORMS MAY BECOME
SEVERE. PRECIPITATION CHANCES TO END BY EARLY FRIDAY MORNING
AS TROUGH MOVES OFF TO THE EAST. THERE IS SOME DISAGREEMENT
WITH MEDIUM RANGE MODELS ON HANDLING TO UPPER TROUGH OVER THE
WESTERN CONUS FROM THE WEEKEND INTO THE MIDDLE PART OF NEXT
WEEK. ALTHOUGH THEY GENERALLY AGREE THAT BETTER LOW LEVEL
MOISTURE WILL RETURN TO THE AREA...THEY ALL...EXCEPT FOR THE
ECMWF...KEEP BULK OF ENERGY WELL TO OUR NORTH AND WEST THROUGH
THE EXTENDED PERIOD. ALSO...EVEN THE ECMWF ON THE 04/12Z RUN
IS NOW TRENDING TOWARD OTHER MODELS. IT IS NOW SLOWER AND
FURTHER NORTH WITH THE TROUGH IN WAS TRYING TO BRING INTO THE
PLAINS BY LATE TUESDAY. WILL THUS TREND TOWARD GFS SOLUTION
FOR THIS FORECAST AND KEEP IT WARM AND DRY THROUGH NEXT
WEDNESDAY.

&&

.FIRE WEATHER...
WINDY CONDITIONS ARE EXPECTED THURSDAY AS A STORM SYSTEM APPROACHES
THE AREA AND TIGHTENS THE GRADIENT ACROSS THE REGION. WIND SPEEDS AT
THE 20-FT LEVEL ARE EXPECTED TO INCREASE INTO THE 20 TO 30 MPH RANGE
WITH STRONGER GUSTS. CONTINUED HOT AFTERNOON TEMPERATURES FROM THE
MID 90S TO NEAR 100 WILL COMBINE WITH LOW DEWPOINTS TO PRODUCE VERY
LOW RH VALUES ACROSS THE CAPROCK AND INTO THE ROLLING PLAINS. FUELS
HAVE CONTINUED TO CURE IN THE RECENT HOT/DRY SPELL RESULTING IN A
VERY HIGH TO EXTREME FIRE DANGER ACROSS THE AREA. AS A RESULT A FIRE
WX WATCH REMAINS IN EFFECT OVER ALL AREAS BUT THE EASTERN ROLLING
PLAINS FOR THURSDAY.

WINDS WILL NOT BE AS STRONG FRIDAY WITH AFTERNOON RELATIVE HUMIDITY
CLIMBING BACK UP ABOVE 15 PERCENT ACROSS MOST OF THE REGION...
EXCEPT FOR THE WESTERN SOUTH PLAINS AND EXTREME SOUTHWESTERN
TEXAS PANHANDLE WHERE THEY ARE EXPECTED TO RUN BETWEEN 10 AND
15 PERCENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        58  91  55  90  62 /   0  10  10   0   0
TULIA         64  95  58  91  65 /   0  10  10   0   0
PLAINVIEW     65  95  59  92  64 /   0  10  10   0   0
LEVELLAND     65  96  59  93  65 /   0   0  10   0   0
LUBBOCK       69  97  62  92  68 /   0  10  10   0   0
DENVER CITY   66  98  61  94  65 /   0   0  10   0   0
BROWNFIELD    67  98  61  93  65 /   0   0  10   0   0
CHILDRESS     77 100  67  94  71 /  10  10  20  10  10
SPUR          71 100  65  93  67 /   0  10  20  10  10
ASPERMONT     74  99  68  95  70 /   0  10  20  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021>031-033>037-039>043.

FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
EVENING FOR THE FOLLOWING ZONES: TXZ021>031-033>037-039>043.

WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021>031-033>036-039>042.

&&

24/08
Hazardous weather outlook, Jun 4, 10:30 AM CST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT WED JUN 4 2008

TXZ021>044-051630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1130 AM CDT WED JUN 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FIRE WEATHER

HOT...DRY...AND WINDY CONDITIONS WILL RESULT IN CRITICAL TO
EXTREMELY CRITICAL FIRE WEATHER OVER ALL BUT THE EASTERN ROLLING
PLAINS. A RED FLAG WARNING HAS BEEN POSTED UNTIL 10 PM.

NON PRECIPITATION

A DEEPENING SURFACE LOW PRESSURE TO OUR NORTH AND RESULTING
TIGHTENING PRESSURE GRADIENT WILL BRING SOUTHWESTERLY WINDS OF 30
TO 40 MPH...WITH GUSTS TO 50 MPH TO ALL BUT THE CENTRAL ROLLING
PLAINS. A WIND ADVISORY HAS BEEN ISSUED UNTIL 8 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER DAY OF CRITICAL TO EXTREMELY CRITICAL FIRE WEATHER
CONDITIONS WILL EXIST OVER MUCH OF THE SOUTH PLAINS AND SOUTHERN
PANHANDLE. IN ADDITION...SUSTAINED WINDS WILL LIKELY REACH OR
EXCEED 30 MPH FOR PORTIONS OF THE SOUTH PLAINS...ACCOMPANIED BY
BLOWING DUST. A FIRE WEATHER WATCH IS IN EFFECT THURSDAY AFTERNOON
AND EVENING. ADDITIONALLY...A PACIFIC FRONT WILL MOVE INTO THE
AREA THURSDAY EVENING BRINGING WITH IT A CHANCE OF STRONG TO
SEVERE THUNDERSTORMS TO THE ROLLING PLAINS THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Castro

When
June 4, 4:55 PM CST
Where
Castro forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92423.